Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Gaylord, MI

September 3, 2001Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 3, 2001, 5:03 PM EDT for Gladwin County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2001, 5:03 PM EDT (21:03 UTC)
Expired
Sep 3, 2001, 6:00 PM EDT
In force
57 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS53 KAPX 032104
SVRAPN
MIC051-032200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
503 PM EDT MON SEP 3 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 600 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF SKEELS...OR ABOUT 9 MILES 
  SOUTH OF HOUGHTON LAKE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  SKEELS AROUND 510 PM EDT
  HOCKADAY...6 MILES NORTHEAST OF GLADWIN AROUND 525 PM EDT   
  WOODEN SHOE VILLAGE AROUND 540 PM EDT
  RHODES AROUND 555 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:35 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 3, 3:35 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT MON SEP 3 2001

SYNOPSIS...COLD FRONT MOVING THROUGH THE REGION RUNS FROM JUST EAST
OF ANJ TO GRB (18Z) WITH SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
IT. MOISTURE BEHIND THE FRONT IS MAKING ITS WAY INTO NORTHERN LAKE
SUPERIOR. TO THE WEST THE 500 MB RIDGE IS BEGINNING TO BUILD. THE
MAIN CONCERN FOR THIS PACKAGE WILL BE THE ENDING OF THE
THUNDERSTORMS IN THE SOUTHERN PART OF THE CWFA AND WHETHER THERE ARE
SHOWERS TONIGHT AND TOMORROW WITH THE AREA OF MOISTURE MOVING SOUTH
OUT OF CANADA. THE MODELS ARE IN GOOD AGREEMENT EXCEPT IN THE
HANDLING OF THE 850 MOISTURE THAT WILL MOVE INTO THE REGION
OVERNIGHT. THE ETA IS MORE CONSISTENT AND COMPARED TO THE SAT.
PICTURES LOOKS LIKE IT HAS A BETTER HANDLE ON THE SYSTEM. THE AVN IS
MUCH DRY AND TAKES MOST OF THE MOISTURE EAST.

TONIGHT...THE COLD FRONT WILL MOVE OUT OF THE REGION BY 03Z TAKING
THE THUNDERSTORMS WITH IT. THERE WILL BE SHORT TIME OF MOSTLY CLEAR
SKIES IN N LOWER BEFORE THE LOW CLOUDS IN CANADA MOVES INTO THE
REGION. BASED ON THE UPSTREAM OBSERVATIONS AND THE CANADIAN RADARS,
WILL PUT IN A FEW SHOWERS FOR THE E UPPER AND THE STRAITS COUNTIES
FOR N LOWER. THINK THAT MOST OF THIS WILL BE DIURNALLY DRIVEN SO
THINK THAT THE COUNTIES SOUTH OF THERE WILL ESCAPE WITHOUT ANY
SHOWERS TONIGHT.

TUESDAY/TUESDAY NIGHT...THE COUNTIES THAT ESCAPED THE SHOWERS WILL
PROBABLY HAVE SPRINKLES AS THE HEATING FROM THE DAY AND THE CAA
ALOFT WILL CREATE INSTABILITY (1000-850 LAPSE RATE IS 7.5C/KM) IN
THE LOW LEVELS TO GET SPRINKLES GOING. IN E UPPER DRY, AIR BEGINS TO
MIX DOWN AND THE CLOUDS WILL BEGIN TO BREAK UP. THIS TREND WILL
CONTINUE INTO THE NIGHT AS THE DRY AIR TO THE NORTH ERODES THE CLOUD
COVER DURING THE EVENING IN N LOWER.

WEDNESDAY/WEDNESDAY NIGHT...CLEAR SKIES AS THE 500 RIDGE AXIS IS
JUST TO THE WEST IN WISCONSIN AS WELL AS THE SFC AND 850 HIGHS
SITTING OVER THE GREAT LAKES.

EXTENDED...THE ENSEMBLES AND THE OPERATIONAL MODELS SEEM TO BE IN
GOOD AGREEMENT FOR THE EXTENDED PERIOD AND ARE CONSISTENT WITH
YESTERDAYS FORECAST. THE MRF SEEMS A BIT MORE PROGRESSIVE ON DAY 6
AND 7, BUT IS CLOSE ENOUGH TO THE ENSEMBLE MEANS. SO THE FORECAST
WILL LOOK LIKE THIS...MOST OF THURSDAY WILL BE PARTLY CLOUDY WITH
THE SFC HIGH MOVING OFF TO THE EAST. IN E UPPER, THE COLD FRONT
MAKES A MOVE AND LOOKS LIKE IT WOULD BE THERE LATE. N LOWER LOOKS
LIKE IT WILL STAY DRY UNTIL FRIDAY WHEN THE FRONT MOVES THROUGH THE
REST OF THE REGION. SATURDAY, THE 500 MB TROUGH AXIS MOVES THROUGH
PROVIDING SHOWERS IN THE REGION. THE 850 THERMAL TROUGH PASSES
THROUGH ON SATURDAY AS WELL SO CLOUDY SKIES AND SCATTERED SHOWERS
WOULD BE EXPECTED. SUNDAY, WILL LEAVE MOSTLY CLOUDY WITH 850
TEMPERATURES STILL AT 6C OR COLDER. MONDAY, 500 MB HEIGHTS BEGIN TO
BUILD WITH THE SFC HIGH MOVING INTO THE GREAT LAKES TO WILL GO
PARTLY CLOUDY THEN.

COORDINATED WITH MQT.

.APX...NONE.

LUTZ

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.